Lowell Fire Department issues warning after city sees 20 overdoses in 3 days

The Lowell Fire Department is warning residents in the area to be “extra vigilant” after first responders encountered a spike in opioid overdoses in recent days.

Fire Chief Jeffrey Winward said in a statement Sunday that over the previous three days, Lowell public safety agencies responded to 20 overdoses and that many of the cases included people who were in respiratory arrest.

“All were revived,” the chief wrote. “If you or your loved one is suffering from addiction, please be extra vigilant in the coming days. Do not use when you are alone, check on your loved ones frequently, and call 911 immediately if you witness an overdose.”

Advertisement

Following those steps, he said, could save a life.

Winward told Boston.com on Monday that since issuing the advisory, the city has seen one overdose.

“The warning appears to be working,” he said.

Typically, Winward said first responders see one to three overdoses a day. But between Thursday and Saturday last week, they saw an average of six to seven overdoses a day.

The fire chief said the spike in overdoses is most likely being caused by a higher than usual mix of fentanyl with heroin.

“When people buy what they believe is heroin on the street, it is often a mixture of heroin and fentanyl, or pure fentanyl,” he said. “Because fentanyl is much stronger than heroin, it causes more overdoses, and more respiratory arrests.”

The Massachusetts Department of Public Health estimates there were 1,977 opioid-related overdose deaths in the state last year. While overall opioid-related deaths fell last year in the state, officials warned that fentanyl was present in the toxicology reports in 83 percent of the year’s deaths.